Quickly Recognize a Thorazine Overdose (& How to Treat It)

A Thorazine overdose generally manifests as excessive drowsiness or coma. Call 911 immediately if you notice these symptoms. They require emergency medical attention.

 

Quick Overview of Thorazine

Thorazine (chlorpromazine) is a tranquilizer, antipsychotic, and antiemetic (fights nausea). While it has fallen out of trend lately, it is still prescribed by itself or in conjunction with other medications for some conditions, including tetanus, porphyria (disorders related to chemical buildup from red blood cell proteins), nausea, and schizophrenia.

Its tranquilizer and antipsychotic properties are also often used to control dangerous or unruly patients experiencing acute schizophrenic or manic episodes. Depending on the circumstances, it may be administered via a shot, although the goal is usually to get a patient to a state where they can take Thorazine orally.

Doctors must be careful overprescribing or over-administering Thorazine. It can cause uncontrolled movement in some patients if chronically administered.

Proper Dosing

According to the Prescribers’ Digital Reference (PDR), dosages for children, senior adults, and adults should have a general maximum of 1,000 mg (milligrams) per day, with a maximum of 2,000 mg per day for short periods, as a doctor deems necessary.

That information alone is slightly misleading, as generally, a patient won’t be given more than around 500 mg except in severe cases. Patients who take the medicine at home will probably be given tablets in either 100 mg or 200 mg doses.

As is always the case, take medications only as prescribed. If you feel your medication is ineffective at your current dose, discuss this with your doctor.

Signs of a Thorazine Overdose

Most Thorazine overdoses will likely be the result of a doctor’s error, miscalculating the doses being administered, or having a patient who they did not realize was especially vulnerable to Thorazine, such as children or senior adults.

The primary signs of a Thorazine overdose include the following:

  • Somnolence or coma
  • Hypotension
  • Involuntary movement
  • Agitation
  • Restlessness
  • Dry mouth
  • Fever

The treatment for a Thorazine overdose is symptomatic and supportive. No single medication will counteract Thorazine.

If the Thorazine was administered orally, especially if the patient has willfully abused pills, the doctor might decide a gastric lavage is necessary. This is when the stomach is washed of drugs and other poisons.

Most Thorazine overdoses will occur in a medical setting. If someone you know is experiencing these symptoms while on Thorazine, call for help immediately. If you are at home or otherwise away from a medical setting:

  • Call 911 immediately.
  • Tell the operator any medications or illicit drugs the person overdosing may be on. This element is very important, as the treatment for Thorazine overdose will involve multiple medications that can interact with other drugs in the body.
  • Monitor the person’s status and keep them talking if possible. This allows any clear changes in mental status to be more easily noticed.
  • Administer CPR if the person’s heart has stopped or emergency breathing if their breathing has stopped but not their heart. This is rarely necessary.

Ready to get help?

Let our treatment experts call you today.

NOTE: Do not induce vomiting unless told to do so by a medical professional. Some of the patient’s unconscious processes may be suppressed even if they are still awake. They could easily choke on their vomit.

Tardive Dyskinesia

Related to the over- administration of Thorazine but less immediately life-threatening is a condition called tardive dyskinesia. This condition is characterized by involuntary movements, especially around the face, including grimacing, lip smacking, rapid blinking, and similar movements. The person may also quickly move their arms, legs, or torso.

Thorazine Overdose

A patient engaging in these actions has little to no control over them; they should not be admonished.

It is a sign that adjustments should probably be made in their Thorazine treatment. A doctor may change the prescription or lower the dose.

RxList, when discussing Thorazine, notes that tardive dyskinesia is serious, as it can be totally or (more likely) partially irreversible. It is much more likely to develop in patients who have been chronically prescribed Thorazine, but it can happen even in patients who have been on the drug for a short time.

Avoiding Thorazine Overdose

When prescribed Thorazine, talk to your doctor about the effects it will have on you. Be sure to report any adverse outcomes, especially involuntary movement of any kind.

Thorazine is generally only administered via shots in emergencies. If a doctor seems to think you are having an acute psychotic or manic episode and intends to give you a shot, try and alert them if you do not believe this is the case. Do not resist the shot. Simply explain as calmly as you can if you believe it is not necessary.

The administration of a tranquilizer or antipsychotic can be a complex process for both the patient and the doctor. Self-reflection can be difficult for the patient, and a doctor must carefully balance patient autonomy with the patient’s needs and the medical staff’s needs if the patient is a danger to them or resisting treatment.

An important step in avoiding over-administration (and thus overdose) on Thorazine is simply for a patient to be as calm as they can and for a doctor to understand the risks that Thorazine presents.

If at home, never take more Thorazine than prescribed. Abusing Thorazine will have little effect beyond the serious risk of coma and endangering your life. If you feel a desire to use Thorazine to hurt yourself, seek help immediately.

To learn more about your options for treatment, call the addiction specialists at The Palm Beach Institute at (855) 960-5456 today.